Oregon, 2021

High Surf in Oregon, October 25 to 26, 2021

October 25 to 26, 2021 · NWS PQR · 1 event in 1 county or zone

A storm system over the northeast Pacific generated large waves that moved to the Oregon and Washington coasts.

The toll

Deaths
2
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A storm system over the northeast Pacific generated large waves that moved to the Oregon and Washington coasts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 25, 9:45 AM PST, 15 minutes earlier.

Area forecast discussion, Oct 25, 9:45 AM PST, 15 minutes before
Area Forecast Discussion..UPDATED
National Weather Service Portland OR
1045 AM PDT Mon Oct 25 2021

Aviation and Marine Discussion updated

.SYNOPSIS...A strong fall storm that impacted the region Sunday will
continue to weaken today and dissipate by tonight. But gusty winds,
high surf, and thunderstorm potential will continue today. The worst
conditions will be found along the coast. The active pattern will
continue through the coming week, but appears less stormy. The
weekend is currently looking cool but dry.

&&

.SHORT TERM...Today through Wednesday...The impressive and impactful
storm is currently centered near 48N 129W with a slow track to the
north. The isolated thunderstorms continue over the coastal waters as
additional bands of showers rotating around the low center approach
the coast. But thunderstorms with rotation seemed to have ended as
lower level shear has decreased over the past several hours. Still
expecting thunderstorms over the waters to the coast range through
this evening however.  Model soundings and NBM indicating a slight
chance for thunder in the interior lowland this afternoon.

Winds - Will keep the wind warnings and advisories up for now, but it
looks like will be able to end on schedule later this morning or a
little earlier. Want to see what the bands of showers moving into the
coast do over the next several hours. Wind obs at the coast headlands
are currently gusting around 60 mph. There's still wind near 60 kt
around 2000 ft that could mix to the surface in the convective
regime. For the interior lowlands, the low levels are a bit more
stable and there are no convective showers so mixing down 35-40 kt
winds are less likely.	Should some of the showers moving ashore
reach the valley could see an uptick in winds.	CAM models show
increase in showers 14-18Z, but by that time winds aloft have
weakened some.

Will see showers continue today with chances for thunderstorms coast
range westward through the evening, and a slight chance inland in the
afternoon. The active weather pattern continues through Wednesday
with the jetstream remaining quite strong across the north Pacific. A
developing system just south of the central Aleutians, centered near
52N 164W, will track to Haida Gwaii by Wednesday morning. We'll see a
warm front or occluded front move spread rain into the region later
Monday night. Rainfall amounts should remain at levels that will
produce few hydro concerns. A temporary easing of precipitation
should occur Wednesday, but there is still a 60% chance that some
light rain will fall at some point during the day across the area.
/mh

.LONG TERM... WEDNESDAY NIGHT THROUGH SUNDAY...Multiple low
level disturbances will push northeast from the southwest off
the coast of California. This will create a weak connection
to the tropics producing a persistent weak to moderate
atmospheric river into the Pacific NW Wednesday afternoon into
Friday afternoon. Current QPF from GFS showing brunt of pcpn over the
south WA and north OR coast & mountains with about 2.5 inches over
the Willapa Hills Thu and Thu night, the peak 24 hour period for the
round of rain.	NBM currently showing around 2 inches for that same
time period and looks reasonable this far out.

Low level high pressure will build offshore of the Oregon/Washington
coast then shift east of the Cascades by Saturday morning to bring a
short lull to the rain.  But cluster analysis for Sat shows varying
solutions. One resembles what the  current deterministic models with
split flow over WA/OR and a low west of northern CA. However the 00Z
ECMWF most closely resemble this cluster with 40% of the EPS members.
If correct would bring the upper low to the OR coastal waters.
Current NBM PoPs for Sat are lower than climatology and looks
reasonable this far out. Sun may be the dry day with cluster analysis
generally agreeing on ridging over the region.	Offshore winds will
increase as a low pressure to the northwest near the Aleutian Islands
slowly pushes east and cool air settles east of the Cascades from
B.C. This could produce breezy conditions in the metro area as
gradients tighten across the Columbia River Gorge Sun.

&&

.AVIATION...18z TAFs: Predominantly VFR conditions with showers
and gusty southerly winds expected throughout the TAF period.
Ceilings and visibility may lower for brief periods at a time as
heavy showers pass over the terminal. Gusty southerly winds
between 25 to 35 kt are expected to weaken this afternoon to 15
to 20 kt but will remain out of the south inland throughout the
TAF period. HREF guidance shows a high probability that low level
ceilings will linger across the Coast and Cascade Ranges through
the night.

The upper level trough will swing onshore this afternoon which
will reduce our chances for rotating cells along the coast but
instability will linger. Therefore, a slight chance of
thunderstorms will remain in the forecast into this evening west
of the Coast Range. Gusty southerly winds will continue along
the coast this afternoon with gusts up to 40 kt possible. Winds
will weaken slightly and shift southwesterly for a brief period
this evening before ramping up again ahead of the next frontal
system. MVFR ceilings are likely to return along the coast around
12Z Tuesday as the warm sector pushes northeast across the
region.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...Expect predominantly VFR condtions
throughout the TAF period. Showers with gusty southerly winds
will weaken this evening. Winds will ramp up again around 16Z as
southeasterly winds strengthen ahead of an approaching frontal
system. -BMuhlestein

&&

.MARINE...The intense 963 mb surface low located approximately
180 nm west of Cape Flattery WA as of 3 AM Monday will gradually
weaken to around 980 mb as it tracks to Vancouver Island this
evening. Gale fore gusts are expected to continue through the
evening and will continue to trend downward towards small craft
advisory criteria tonight, with another brief round of southerly
gales possible early Tuesday along another passing front. Winds
should then generally remain below 20 kt from Wednesday into the
end of the week, save for a brief period on Thursday as another
(much weaker) low passes offshore. Seas will remain treacherous
for at least the next few days as a large westerly swell moves
through the waters at 25-30 feet today, slowly subsiding below 20
feet by sometime Tuesday morning. Seas are not expected to drop
below 10 feet until the end of the week.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 3 AM PDT Tuesday for Central Oregon
     Coast-North Oregon Coast.

WA...High Surf Advisory until 3 AM PDT Tuesday for South Washington
     Coast.

PZ...Gale Warning until 8 PM PDT this evening for coastal waters from

     Cape Shoalwater WA to Florence OR out 60 nm.

     Small Craft Advisory until 11 AM PDT Tuesday for Columbia River
     Bar.

&&

In the hours before

Local storm report, Oct 25, 6:07 AM PST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
707 AM PDT MON OCT 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     NON-TSTM WND GST 2 SSW OYSTERVILLE       46.53N 124.05W
10/24/2021  M86 MPH          PACIFIC            WA   MESONET

            MESONET STATION AR979 OCEAN PARK THE SEA WX.

1143 AM     NON-TSTM WND GST NEWPORT                 44.62N 124.06W
10/24/2021  M82 MPH          LINCOLN            OR   MESONET

            MESONET STATION ODT38 YAQUINA BAY BRIDGE.

1230 PM     NON-TSTM WND GST 1 SSE CAPE FALCON       45.75N 123.96W
10/24/2021  M80 MPH          TILLAMOOK          OR   PUBLIC

            BY HAND HELD ANEMOMETER.

0500 PM     NON-TSTM WND GST 1 NW YACHATS            44.32N 124.11W
10/24/2021  M71 MPH          LINCOLN            OR   MESONET

            MESONET STATION EW1135 YACHATS - 0.2 NNW
            CWOP.

0859 PM     NON-TSTM WND GST 2 SE YACHATS            44.29N 124.08W
10/24/2021  M68 MPH          LINCOLN            OR   MESONET

            MESONET STATION AV549 CAPE PERPETUA.

1015 PM     NON-TSTM WND GST 5 ESE HEBO              45.21N 123.75W
10/24/2021  M67 MPH          YAMHILL            OR   MESONET

            MESONET STATION AR658 MT. HEBO.

0200 AM     NON-TSTM WND GST 1 SSW MANZANITA         45.70N 123.94W
10/25/2021  M67 MPH          TILLAMOOK          OR   MESONET

            MESONET STATION XMAN MANZANITA.

0901 AM     NON-TSTM WND GST ROOSTER ROCK STATE PARK 45.55N 122.24W
10/24/2021  M67 MPH          MULTNOMAH          OR   MESONET

            MESONET STATION XRRK ROOSTER ROCK LIGHT 66.

1030 PM     NON-TSTM WND GST 1 ESE TOKELAND          46.71N 123.97W
10/24/2021  M64 MPH          PZZ250             WA   BUOY

            BUOY STATION TOKW1 TOKE POINT, WA.

0200 PM     NON-TSTM WND GST 2 NE CAPE DISAPPOINTMEN 46.29N 124.05W
10/24/2021  M61 MPH          PACIFIC            WA   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 NE CAPE DISAPPOINTMENT. CAPE
            DISAPPOINTMENT 82SW1.

0755 AM     NON-TSTM WND GST 1 SW ROOSTER ROCK STATE 45.54N 122.24W
10/24/2021  M60 MPH          MULTNOMAH          OR   MESONET

            MESONET STATION DW6193 CROWN POINT.

0100 AM     NON-TSTM WND GST 3 SSW SANDLAKE          45.26N 123.95W
10/25/2021  M59 MPH          TILLAMOOK          OR   MESONET

            MESONET STATION DW2405 TIERRA DEL MAR CWOP.

1008 PM     NON-TSTM WND GST 1 SSW HECETA BEACH      44.02N 124.14W
10/24/2021  M59 MPH          LANE               OR   MESONET

            MESONET STATION XFLR FLORENCE.

0740 PM     NON-TSTM WND GST 22 W YAQUINA HEAD       44.68N 124.52W
10/24/2021  M58 MPH          PZZ275             OR   MESONET

            MESONET STATION 46050 21 W YAQUINA HEAD.

&&
Special weather statement, Oct 25, 7:56 AM PST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Portland OR
856 AM PDT Mon Oct 25 2021

ORZ001-003-251630-
Coast Range of Northwest Oregon OR-North Oregon Coast OR-
856 AM PDT Mon Oct 25 2021

...A strong thunderstorm will impact portions of far southwestern
Clatsop and northwestern Tillamook Counties through 930 AM PDT...

At 855 AM PDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Manzanita, moving northeast at
40 mph.

HAZARD...Landspouts, heavy rain, wind gusts to 50 mph, and penny
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Cannon Beach.

In Oregon this includes U.S. Highway 101 near mile marker 27, and
between mile markers 30 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4592 12394 4588 12384 4575 12395 4580 12400
TIME...MOT...LOC 1555Z 205DEG 44KT 4579 12396

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rockey

Event by event

1 high surf. Local standard time, as filed.

High Surf, Northern Oregon Coast

When
October 25, 10:00 AM PST to October 26, 3:00 AM PST
Where
Northern Oregon Coast forecast zone
Deaths
2 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media

A 42 foot Sail boat capsized in rough surf and ran aground at Nedonna Beach (south of Nehalem) resulting in two fatalities.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Northern Oregon Coast2021-10-2679MaleIn WaterDirect
High Surf, Northern Oregon Coast2021-10-2676FemaleOtherDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2021Every state in 2021This day in weather historyWarnings in Oregon, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985589.